Minnesota, 2009Tornadoes and Damaging Winds in Minnesota, August 19, 2009
August 19, 2009 · NWS MPX · 10 events in 6 counties and zones
During the afternoon of August 19th, a large area of generally moderate to heavy showers occurred across most of south central and east central Minnesota. The area had very few lightning strikes, and most of the shower activity was racing northward at 40 to 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $825,000
- Crop damage
- $75,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of August 19th, a large area of generally moderate to heavy showers occurred across most of south central and east central Minnesota. The area had very few lightning strikes, and most of the shower activity was racing northward at 40 to 50 mph. An area of low pressure developed across east central Minnesota during the afternoon, and began to intensify prior to the tornado development. Several weak areas of intense showers moved northward across the Twin Cities metro area. Low level humidity levels were very high, which provided a very low cloud base around 1000'. Although weak circulations were noted on radar, not until the surface low intensified and allowed for an overall increase in the surface inflow, did tornadoes develop. Most of the tornadoes were weak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 19, 11:35 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 19, 11:35 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 PM CDT WED AUG 19 2009
.UPDATE...
UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION.../18Z TAF ISSUANCE/
AVIATION FORECAST IS VERY COMPLICATED AND PREDOMINANTLY FULL OF
POOR CONDITIONS THROUGH THE FORECAST PERIOD. OVERALL THINGS ARE
DIVIDED INTO THREE TIME FRAMES... THE PRE-FRONTAL WIDESPREAD RAIN
WITH EMBEDDED THUNDER ONGOING... A PERIOD OF MID-LEVEL DRYING LATE
THIS AFTERNOON INTO THIS EVENING COINCIDENT WITH FROPA AND
POTENTIAL FOR SOME SCT SHRA/TSRA... THEN THE ARRIVAL OF MORE
WIDESPREAD CLOUD COVER TOWARD THE END OF THE FORECAST PERIOD AS
CYCLONIC BOUNDARY LAYER FLOW AND THE LOW LEVEL THERMAL TROUGH WORK
INTO THE AREA. CEILINGS ARE ALL OVER THE PLACE AT THE MOMENT...
RANGING FROM IFR TO VFR IN VICINITY OF THE AXIS OF PCPN WHICH IS
BEING FORCED BY WARM ADVECTION AND GOOD MOISTURE TRANSPORT AHEAD
OF THE UPPER TROUGH AND SURFACE FRONT. THIS SHIFTS SLOWLY EAST
THROUGH THE DAY... WITH SOME GENERAL IMPROVEMENT EXPECTED IN
CEILINGS IN THE WAKE OF THIS ACTIVITY AS SOMEWHAT DRIER MID-LEVEL
AIR WORKS IN. EXPECT SOME DEVELOPMENT OF SHRA/TSRA TO OUR WEST
THIS AFTERNOON IN ASSOCIATION WITH THE MID LEVEL COLD POOL AND
GOOD UPPER LEVEL PV ANOMALY. THIS ACTIVITY SHOULD WANE DURING THE
EVENING DUE TO THE LOSS OF DIURNAL HEATING... SO UNSURE IF IT WILL
MAKE IT TO THE EASTERN TAF SITES. LATER TONIGHT IS A TOUGH CALL AT
THIS POINT... SINCE ANY SUBSTANTIAL CLEARING COULD LEAD TO QUICK
DEVELOPMENT OF FOG/STRATUS... SO TRIED TO ACCOUNT FOR THAT
POSSIBILITY WHILE NOT GOING OVERBOARD AT THIS POINT. MORE
EXTENSIVE STRATOCU IS EXPECTED TO WORK INTO AND/OR DEVELOP OVER
THE AREA TOMORROW... AND WILL LIKELY HAVE SOME SHRA DEVELOP LATER
IN THE DAY WITH THE UPPER LOW IN THE VICINITY.
&&
.PREV DISCUSSION...
/ISSUED 701 AM CDT WED AUG 19 2009/
INCREASING LOW/MID LEVEL WINDS OVERNITE (MPX VAD WINDS AND WDL
PROFILER) WORKED OVER A RATHER TIGHT THERMAL FIELD WITH NICE PUSH
OF THETA E ADVECTION GENERATING WIDESPREAD SHOWERS AND
THUNDERSTORMS. ALSO HAD A FEW HAIL REPORTS AROUND MIDNIGHT IN WC
MN. PWATS HAVE NOT BEEN VERY IMPRESSIVE WITH 00Z VALUES AT MPX/ABV
ONLY .75...BUT INCREASING SOUTH WINDS HAVE TAPPED MODERATE VALUES
IN THE 1.25 RANGE TO OUR SOUTH. RADAR ESTIMATES HAVE YIELDED SOME
2 TO 3 INCH RANGE RAINS ACROSS PORTIONS OF WC MN ROUGHLY FROM
APPLETON TO WILLMAR. EXPECT THAT IN THE NEXT FEW HOURS SHOULD SEE
A BROAD BAND OF 1 INCH PLUS RAINS ACROSS MUCH OF THE NORTHERN FEW
TIERS OF COUNTIES IN MN PORTION OF CWA AS PUSH OF THETA E
ADVECTION MOVES THRU.
SHARPENING UPPER LEVEL TROUGH IN THE DAKOTAS WILL GENERATE BROAD
LIFT ACROSS AREA TODAY AS SURFACE FRONT MOVES INTO WESTERN MN.
EXTENSIVE CLOUDS WILL INHIBIT SURFACE BASED INSTABILITY...BUT MAY
SEE A FEW STRONG STORMS AGAIN MAINLY IN WC INTO SC MN THIS
AFTERNOON. CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES MAINLY IN
THE LOWER AND MID 70S.
CONTINUED LIFT AS CLOSED UPPER LOW CRAWLS ACROSS AREA WILL CONTINUE
TO WRING OUT SHOWERS AND A FEW THUNDERSTORMS AT LEAST INTO THURSDAY
EVENING. STRONG PUSH OF COLD ADVECTION AS DEEPENING FALL-LIKE
SURFACE LOW MOVES THRU WILL MAKE FOR GUSTY NORTHWEST WINDS BEGINNING
IN WESTERN MINNESOTA TONIGHT AND ACROSS AREA THURSDAY INTO FRIDAY.
HARD TO SEE TEMPERATURES GETTING OUT OF THE MID 60S THURSDAY...AND
NOT A LOT WARMER ON FRIDAY.
HIGH PRESSURE MOVES INTO W MN LATE FRIDAY AND ARRIVES IN WI BY
SATURDAY EVENING. TEMPERATURES WILL MODERATE OVER THE WEEKEND
TOWARD MORE SEASONAL LEVELS AS UPPER RIDGE FLATTENS DEVELOPING MORE
ZONAL FLOW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 19, 9:51 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 AM CDT WED AUG 19 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1051 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH INTO WESTERN MINNESOTA THIS AFTERNOON AND
THEN ARRIVE IN CENTRAL MINNESOTA THIS EVENING. SCATTERED THUNDERSTORMS
WILL PERSIST AHEAD OF THE FRONT. A FEW COULD BECOME SEVERE IN
SOUTH CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING. LARGE HAIL WOULD BE THE PRIMARY SEVERE
WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE INTO
THURSDAY MAINLY IN EASTERN MINNESOTA INTO WISCONSIN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN SOUTH CENTRAL MINNESOTA
AND PORTIONS OF WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 19, 9:53 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1053 AM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL LOUISBURG 45.17N 96.17W
08/18/2009 M1.00 INCH LAC QUI PARLE MN LAW ENFORCEMENT
HAIL COVERED THE GROUND WITH LARGEST STONES BETWEEN DIME
AND QUARTER SIZE.
&&
KMEEvent by event
7 tornado, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Tornado, Hennepin
- When
- August 19, 12:50 PM CST to 1:00 PM CST
- Where
- Hennepin County, 1.94 mi NNW of Richfield to 2.26 mi S of Minneapolis
- Rating
- EF0
- Path length
- 4.25 mi
- Path width
- 500 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.907, -93.262
A National Weather Service Storm Survey determined that an EF-0 Tornado tracked from near East 53rd Street and Park Avenue in South Minneapolis, to near the Convention Center in Downtown Minneapolis. Most of the damage was confined to large trees blown down, or damage to roofs and buildings/houses as the trees fell on the structures. Most of the eyewitnesses reported swirling above, and strong winds at the surface. At the widest and strongest portion of the tornado, wind speeds were estimated between 75 and 85 mph.
Heavy Rain, Hennepin
- When
- August 19, 1:00 PM CST to 2:00 PM CST
- Where
- Hennepin County, 2.64 mi NNW of Bloomington to 2.17 mi WSW of Richfield
- Reported by
- Amateur Radio
- Coordinates
- 44.852, -93.349
A local trained spotter reported minor flooding along Interstate 494, at Lyndale Avenue with local construction along the interstate. In addition, Normandale service road had ponding of water between Interstate 494 and West 84th Street.
Thunderstorm Wind, Hennepin
- When
- August 19, 1:15 PM CST
- Where
- Hennepin County, 1.48 mi E of Brooklyn Park to 1.65 mi ESE of Brooklyn Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.122, -93.300
About two dozen trees were blown down in the neighborhood just northeast of Highway 252 and 85th Avenue. The trees were all blown down from east to west and scattered across the neighborhood.
Tornado, Dakota
- When
- August 19, 1:16 PM CST to 1:18 PM CST
- Where
- Dakota County, 2.51 mi SSE of New Trier to 1.04 mi SE of New Trier
- Rating
- EF1
- Path length
- 1.61 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.568, -92.906
A roof was completely torn off a farm house, and several large sheds and outbuildings were destroyed. The tornado tracked through corn fields, from south-southeast to the north-northwest.
Tornado, Washington
- When
- August 19, 1:40 PM CST to 1:43 PM CST
- Where
- Washington County, 2.71 mi NW of Point Douglas to 3.37 mi NW of Point Douglas
- Rating
- EF1
- Path length
- 0.68 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.773, -92.865
A National Weather Service Storm Survey determined that an EF-1 torando tracked from near U.S. Highway 61 and 122nd Street South, to near Lehigh Avenue South on the far southeast periphery of Cottage Grove, Minnesota.
The local law enforcement officials observed the tornado as it moved through the residential area. The majority of the damage occurred in the 11700 block of Lockridge Avenue. This is where the tornado was rated an EF-1 based on large trees uprooted and winds estimated near 90 mph. Some structural damage occurred in the residential area where a garage door collapsed inward, wooden fences blown down, and a metal shed blown across the street.
Thunderstorm Wind, Washington
- When
- August 19, 1:54 PM CST to 1:58 PM CST
- Where
- Washington County, 4.09 mi E of Woodbury to 4.04 mi E of Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 44.903, -92.866
A NWS Skywarn Instructor, who is a broadcast meteorologist, surveyed an area of that was associated with straight-line wind damage that occurred in a new subdivision in Stonemill Farms in Woodbury, Minnesota. The damage was mainly to trees blown down and some siding blown off homes around Aster Lane, Windmill Curve, Walden Drive and Sawmill Curve.
Tornado, Anoka
- When
- August 19, 2:07 PM CST
- Where
- Anoka County, 2.1 mi S of Lake Netta
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.250, -93.196
Brief touchdown in an unpopulated section of Ham Lake.
Tornado, Washington
- When
- August 19, 2:25 PM CST to 2:26 PM CST
- Where
- Washington County, 0.46 mi SE of Marine on St Croix to 0.27 mi NW of Marine on St Croix
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 40 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.195, -92.773
Scattered trees and large limbs were downed as a tornado moved from southeast to northwest across western sections of Marine on St. Croix.
Tornado, Chisago
- When
- August 19, 3:00 PM CST to 3:04 PM CST
- Where
- Chisago County, 1.31 mi SE of North Branch to 0.43 mi ESE of North Branch
- Rating
- EF0
- Path length
- 0.9 mi
- Path width
- 200 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.506, -92.962
A National Weather Service Storm Survey determined that an EF-0 tornado tracked from near the North Branch Middle School, northwest to near Rivercrest and Riverview Courts in North Branch, Minnesota. Roof damage was indicated at the middle school, with a telephone pole snapped, and major trees blown down in the residential area. Based on roof damage and trees blown down, winds were estimated at 70 to 80 mph.
Tornado, Brown
- When
- August 19, 5:28 PM CST to 5:43 PM CST
- Where
- Brown County, 2.57 mi ESE of Springfield to 2.37 mi WNW of Leavenworth
- Rating
- EF0
- Path length
- 3.73 mi
- Path width
- 20 yd
- Crop damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.240, -94.920
Several trained spotters observed funnel clouds, and occasional brief touchdowns between Springfield, and Leavenworth, Minnesota for approximately 15 minutes. No structural damage occurred. A damage survey noted crop damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009$70,000 · 2.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182764, 187072, 182818, 186071, 182781, 182823, 186059, 186067, 182812, 182808.